Minnesota, 2019

Blizzard in Minnesota, April 11 to 12, 2019

April 11 to 12, 2019 · NWS ABR · 2 events in 2 counties and zones

A historic blizzard affected west central Minnesota from April 11th to the 12th. The storm came in two waves.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A historic blizzard affected west central Minnesota from April 11th to the 12th. The storm came in two waves. The first wave brought a band of moderate to heavy snow as it lifted from south to north across the region during the morning hours of the 10th. The second wave of heavy snow and strong north winds were with the main surface low pressure area moving across the central plains. The heavy snow in combination with winds gusting to over 40 mph brought blizzard conditions along with heavy drifting. At the storm's end, locations reported very heavy snowfall amounts of 13 to 18 inches.

The blizzard impacted cattle producers, roads, schools, businesses, and more. This storm also exacerbated the ongoing flooding with the addition of more snowmelt water. Some snowfall amounts include 13 inches at Wheaton and Browns Valley and 18 inches at Artichoke Lake and Ortonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 11, 6:00 AM CST, 0 minutes earlier.

Area forecast discussion, Apr 11, 6:00 AM CST, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
700 AM CDT Thu Apr 11 2019

.UPDATE...
Issued at 659 AM CDT Thu Apr 11 2019

12z aviation discussion updated below.

&&

.SHORT TERM...(Today through Friday)
Issued at 358 AM CDT Thu Apr 11 2019

Strong surface low pressure and upper level trough will track
northeast across eastern Nebraska and into the Great Lakes region
through Friday night. This dynamic storm system will bring
200-300 J/KG of 0-10km CAPE into eastern South Dakota and western
MN between 12-21Z today. The CAPE, along with strong
frontogenesis, and steep mid level lapse rates will bring the
potential for thundersnow. A few CAMS are suggesting composite
reflectivity of 40 dBZ or higher in the eastern CWA. The
convective aspect of this storm is why snowfall rates of an inch
to three inches per hour will be possible. The HREF shows a 40 to
50 probability of seeing 2 inches an hours, mainly from the James
River valley and points east. The instability and frontogenesis
pushes north of the CWA with snowfall rates likely decreasing
tonight. Light snow, along with gusty winds will continue on
Friday morning, with a gradual diminish from west to east Friday
afternoon and night.

.LONG TERM...(Saturday through Wednesday)
Issued at 358 AM CDT Thu Apr 11 2019

The long term period looks to be a mainly dry period with a few weak
moisture-starved short waves moving over the region from the west.
The models currently show mainly Pacific air coming across the
region for the Saturday through Wednesday period. The issue will be
the temperatures due to the new and deep snow cover. How fast the
snow melts will have a big effect on high and low temperatures. For
the first few days of snow melt on Saturday and Sunday we should
only have highs in the mid 30s to around 40 degrees. Expect
temperatures to stay well below normal from Monday through Wednesday
mostly in the 40s and lower 50s. Again, these temperatures will end
up being warmer if the snow disappears quicker. With light winds
forecasted for some of the nights along with the snow melt moisture,
expect fog to be an issue for a least a couple nights during the
period. Finally, the quick snow melt will have an influence on the
water levels on creeks and rivers and we may have additional rises
and flooding.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 659 AM CDT Thu Apr 11 2019

Snow, heavy at times, is expected at all locations today as a large
upper level low pressure area wraps precipitation in. Northeast
winds of 25 to 45 knots will bring blizzard conditions. Expect
LIFR/IFR/MVFR vsbys and ceilings through today into this evening.
Radar was showing some thunderstorms moving up from the southeast
this morning and these may affect ABR and ATY. As the upper low
moves away, conditions will slowly improve from west to east through
the night.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 1 PM CDT /noon MDT/ Friday for SDZ005>011-
     015>023-033>037-045-048-051.

     Winter Storm Warning until 1 PM CDT /noon MDT/ Friday for SDZ003-
     004.

MN...Blizzard Warning until 1 PM CDT Friday for MNZ039-046.

&&

UPDATE...Mohr
SHORT TERM...SD
LONG TERM...Mohr
AVIATION...Mohr
Hazardous weather outlook, Apr 11, 3:29 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
429 AM CDT Thu Apr 11 2019

SDZ003-004-120930-
Corson-Campbell-
429 AM CDT Thu Apr 11 2019 /329 AM MDT Thu Apr 11 2019/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

Snow, heavy at time, and areas of blowing snow is expected today
through tonight. Additional snow accumulations of 3 to 8 are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow and patchy blowing snow will continue Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

SDZ005-009-015-120930-
McPherson-Walworth-Dewey-
429 AM CDT Thu Apr 11 2019 /329 AM MDT Thu Apr 11 2019/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

Blizzard conditions with heavy snowfall is expected today through
tonight. Additional snow accumulations of 6 to 10 are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow and patchy blowing snow will continue Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

MNZ039-046-SDZ006>008-010-011-016>023-033>037-045-048-051-120930-
Traverse-Big Stone-Brown-Marshall-Roberts-Edmunds-Day-Potter-Faulk-
Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-
Hand-Jones-Lyman-Buffalo-
429 AM CDT Thu Apr 11 2019 /329 AM MDT Thu Apr 11 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Blizzard conditions with heavy snowfall is expected today through
tonight. Snowfall rates of an inch to three inches per hour will be
possible in northeastern South Dakota and western Minnesota with
thundersnow. Additional snow accumulations of 8 to 16 are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow and gusty winds will continue into Friday morning. Conditions
will gradually improve from west to east Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

SD

In the hours before

Local storm report, Apr 11, 12:08 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
108 AM CDT THU APR 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY SNOW       IPSWICH                 45.45N 99.03W
04/10/2019  M8.0 INCH        EDMUNDS            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION IPSS2 IPSWICH.

&&

JT
Local storm report, Apr 11, 12:13 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
113 AM CDT THU APR 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             TIMBER LAKE             45.43N 101.07W
04/10/2019  M5.9 INCH        DEWEY              SD   CO-OP OBSERVER

&&

JT
Local storm report, Apr 11, 4:13 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT THU APR 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     SNOW             ORTONVILLE              45.30N 96.44W
04/11/2019  M9.0 INCH        BIG STONE          MN   PUBLIC

&&

SD
Local storm report, Apr 11, 4:26 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT THU APR 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY SNOW       3 ESE ABERDEEN          45.46N 98.41W
04/11/2019  M6.1 INCH        BROWN              SD   OFFICIAL NWS OBS

&&

JT
Local storm report, Apr 11, 5:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 AM CDT THU APR 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       CASTLEWOOD              44.72N 97.03W
04/11/2019  M11.1 INCH       HAMLIN             SD   CO-OP OBSERVER

            MEASURED 1.88 INCHES OF LIQUID.

&&

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
April 11, 6:00 AM CST to April 12, 2:00 AM CST
Where
Big Stone forecast zone
Reported by
CoCoRaHS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
April 11, 6:00 AM CST to April 12, 2:00 AM CST
Where
Traverse forecast zone
Reported by
Law Enforcement
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819081, 819083.